3 months post ablation--Mr AFIB is back!

Just had my three month post Cryo evaluation and the results were not positive. Two weeks in advance of the three month date, my physician weaned me off off Flecainide to see how I would do. Unfortunately, my 24 hour monitor that showed I was in AFIB for 16 hours only one week after being completely off the drug for just a few days. Of course, I didn't need a monitor to tell me I was in AFIB as that was pretty obvious.

So, I'm now back to square one. Actually, minus square one since I still have about 1000 PAC's per hour when I'm not in AFIB and a persistent cough, both courtesy of my ablation. My EP says to give it another 3 months which of course I have no choice. If no improvement he can do a touch up radio frequency ablation. Normally, I wouldn't have any issue with another ablation or two if needed, but the side effects of the PACs and cough are leaving me gun shy. All I can do is press on, titrate up on the Flecainide for now, and see where things stand In three months. I will, nevertheless, get a second opinion. Needless to say, all of this is really really disappointing. Here is what I have learned from this process:

There are numerous potential side effects from an ablation, some typically resolved within days or weeks and others (like mine) which may linger longer or indefinitely

If an ablation is your best hope, by all means proceed forward. There are many success stories as noted on this site. However, do your research and come to grips with the fact that there may be other lingering side effects (some common and others infrequent like mine), regardless of whether there is a successful technical outcome for the AFIB or not.

My plan for now is to continue to exercise daily which makes me feel better (while not in AFIB), continue the deep breathing exercises recently advocated on this website, continue to stay away from alcohol and other potential triggers, further improve my nutrition and look into meditation.

If anyone out there in AFIBland has any other thoughts, I welcome them

Thanks Much


7 Replies

  • Sounds like you have a plan.

    It took 2 ablations for me to be AF free, the first also made mine much worse, but thankfully the second did work and I was very glad I had it. Until recently I didn't suffer at all with any PACs or ectopics - but I know the long term side effects of the drugs I am on for another condition are the most likely cause.

    Best wishes and as it is still early days, things may still improve.

  • Totally empathise with your situation. I too am in AF again post 3 weeks since 2nd ablation. Sounds like you're being sensible in relation to diet and excersice. Let's I'm told the heart after ablation takes many months to settle down.

    All the best and keep well!

  • I'm so sorry to hear this. This is why after many talks with my consultants that I never went through with mine. I was told mine would definitely be back within 6 months so I decided against this for my own health reasons. Plus the many side effects would knock me ill. I hope you get another shot at it and it all works out for you. I've now been in afib for 3 years and I'm just managing mine.

  • Sorry to read you are having such a difficult time. I had a cyroablation a year ago which was very successful so far however when the dr tried to take me off my medication my heart went nuts. Immediate HR to 150, and I immediately said no way this is happening and started back on Solatol and all became well again. So I refuse to let my Dr change or try and take me off of it again. I also take warfarin so I can't have a stroke as for years I had horrid Afib. I won't go off that either as it ups your chance for a stroke ny 60%. The Dr suggested that also. I am not sure where you are located. I am in the states and here you can be your own advocate and can challenge a doctor's opinion if you don't agree. One thing no Dr here would advise you to do is exercise with Afib or with that many PVC's. I often read on here that many keep on strenuous exercise and still have Afib after ablation surgery. I hope it gets better for you. I know how terrible it is to feel the way you do. Best of luck!

  • sorry to hear that, the after effects you mention are why I am presently sticking to my 100mg Flec per day, excercise and stay away from booze. Hopefully you will be able to find a way through this.

  • Sorry to hear of your problems, I had a horrible time for the first four months (though no afib that I noticed) but now after 6 months feeling great. I do still have difficulty swallowing sometimes (told it could be for a year!) But it was a small price to pay - no meds, AF, breathlessness, few ectopics and shaky heart moments. I had an RF ablation and I would definitely think it is worth a try before you decide to live with the situation.

  • Thanks all for your comments. I live in California and am in the Kaiser health system. My heart rate also skyrocketed when I went off the meds too so I'm back on them and hopefully the daily AFIB episodes will subside. I've cut way back on the intensity of my exercise since AFIB first appeared as I used to be a long distance cyclist. Both my EP and cardiologist tell me that the ectopics, while very uncomfortable, are not dangerous and should not impact my exercise routine. Nevertheless, I will get a second opinion on all of this both within and outside of Kaiser. Hopefully the ectopics and cough will subside over time. I'll reevaluate in 3 to 6 months to assess whether another ablation makes sense or not. In any case, I will likely stay on anti coagulants for life (Pradaxa) as I want to minimize stroke

    Thanks much


You may also like...